By continuing to use the site you agree to our Privacy & Cookies policy

Nurses under investigation after fatal overdose

Two nurses arrested and charged with a patient’s manslaughter have been suspended by Somerset Partnership Foundation Trust.

Joshua Gaffney, 22, died after receiving an overdose of six bottles of the drug clozapine. He should have been given less than a third of a 15ml bottle but instead had 21 times the prescribed amount of the medication.

It is alleged he ingested the liquid in front of mental health nurses Amanda Young and Petia Gummer before he died at his home in Yeovil, Somerset.

Joshua died from ‘acute clozapine toxicology’ after he was given 84ml rather than the recommended 4ml, according to a post-mortem examination and toxicology report.

The nurses, who work out of Summerlands Hospital in Yeovil, were arrested and charged with Joshua’s manslaughter but the Crown Prosecution Service (CPS) has since dropped the allegation.

The pair are under investigation by the trust and the Nursing and Midwifery Council (NMC), and have had restrictions placed on them.

“The panel noted that Mrs Gummer denies the allegations,” a report of a condition of practice hearing for the nurse said.

“However, having considered the serious nature of the allegations, which involved a gross inaccuracy in drug administration, the panel considered that there is a real risk of repetition of the alleged behaviour should Mrs Gummer continue to practise without restriction.”

The nurses will discover whether they have a case to answer after the investigations, according to a spokeswoman for the NMC.

 

 

 

Readers' comments (6)

  • tinkerbell

    another avoidable tragedy. RIP.

    Were there 6x15 ml bottles of clozapine? Why was it in a liquid formulation when there are tablets, was this due to non-compliance or swallowing difficulties?

    If the nurses were incompetent in drug calculations would they still open up the 6 bottles of the drug without thinking 'this doesn't look right, better check this out before administering'.

    Were there no instructions on the actual bottles from pharmacy of the required dose. Did it just say 'drink me'.

    Why was so much clozapine being stockpiled?

    Why ultimately was an inexperienced/incompetent nurse sent out to complete the administration?



    Unsuitable or offensive?

  • you can't die of acute toxicology only drug toxicity. I wish journalists were more pedantic about their reporting and at least give an impression they know what they are talking about!

    how can such a tragic accident occur or be allowed to occur? surely if registered nurses are entrusted to administer drugs on their own they must have the competence and adequate experience.

    If they were not competent or not experienced enough to administer medicines and ensure the safety of their patients at all times how are they permitted to be on the register or in employment in a position of responsibility?

    If the register includes those who are not competent, what is the point of having a register?

    Surely, if there is any doubt about their actions and their competency they should not be allowed to continue practice until the case has been clarified, for very obvious reasons of public safety.

    Unsuitable or offensive?

  • If they are both found guilty they should be struck off and never allowed to practice again. They have taken a life instead of helping a life, and whether that was accidental or not the fact that both can make such a catastrophic error takes away any safeguard the public would expect and rely on. If 2 nurses checking medication can do this there is no hope. If this isn't forced upon them they should voluntarily withdraw from registration.

    Unsuitable or offensive?

  • I wouldn't like to comment on this case specifically as we don't know the full story and maybe there are factors we don't know about.
    However, as a nurse, I would immediately suspect something was not right if I had worked out that a patient should have 84 mls of a liquid medication.

    Unsuitable or offensive?

  • At the moment there are more questions than answers here. The bald article only tells us that a patient died from ingesting a drug and that 2 nurses appear to have been involved.

    Yes. I too wish that journalists would pay more attention to their use of English. No one ever died of drug toxicology ...... unless of course they studied too hard and for too long, with too little sleep and drank too much instant black stuff ..... which I s'pose would be a case of coffee toxicity .......

    Unsuitable or offensive?

  • I remember when I was a Psychiatric Nurse giving patients large volumes of liquid medications to drink. If they were both inexperienced its possible they thought this might be a normal amount. Its a sad case but doctors are not struck off when they make mistakes and patients die so why should nurses??

    Unsuitable or offensive?

Have your say

You must sign in to make a comment.

Related images

Related Jobs

Sign in to see the latest jobs relevant to you!

newsletterpromo